Prescription error blamed for Everett teen's illnessDec 16, 2005 | Boston Herald
In yet another dangerous pharmacy blunder, an Everett teen wound up in a hospital after popping high blood pressure medicine mistakenly put into his bottle of sleeping pills.
The state board of pharmacy is investigating 142 complaints of alleged prescription errors at Bay State pharmacies so far this year, and expects to wrap up its probe next month.
Chris Stopford, 17, whose doctor prescribed him the sleep medication Ambien, took one pill Sunday night and another Monday.
The high school junior took two more pills Tuesday night at the suggestion of his doctor because he was still having trouble sleeping. He took another two pills late Wednesday afternoon to try to get some sleep. “I was real dizzy and I was tired,” said the teen.
His father, Robert Stopford, said his son was shaking and “woozy” so he took a closer look at his medication. He noticed some pills were different in size.
The boy believes he took at least three Lisinopril pills, medication used to treat high blood pressure. “They put a mix of the right and wrong pills in the bottle, little tiny pills that look alike,” the father said. “Why did this happen?”
Robert Stopford rushed the bottle back to the Walgreens in Glendale Square, where a pharmacist told him to call 911.
The teen was taken by ambulance to Whidden Hospital, where he was hooked up to an IV and given blood tests. He was later released but must see a doctor today.
“He’s not feeling well at all,” the elder Stopford said yesterday. “I was a nervous wreck. I don’t want this to happen to anyone else.”
Walgreens referred questions to the corporate office. No one there could be reached yesterday.